• Users Online: 516
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Contacts Login 
CASE REPORT
Year : 2015  |  Volume : 7  |  Issue : 4  |  Page : 141-143

Protease inhibitor-induced acute pancreatitis in post liver transplant hepatitis C Patients


Toronto General Hospital, University Health Network, Ontario, Toronto, Canada

Correspondence Address:
Khalid Mumtaz
Toronto General Hospital, University Health Network, Ontario, Toronto
Canada
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1947-489X.210276

Rights and Permissions

Drug induced pancreatitis (DIP) is a serious adverse effect of many commonly used drugs. Pegylated interferon (peg- IFN) and ribavirin used for treatment of chronic hepatitis C (CHC) infection and various protease inhibitors (PIs) such as indinavir, nelfinavir, ritonavir and saquinavir used for HIV infection have been reported to cause DIP; although the mechanism of pancreatitis is not well known. Recently, telaprevir and boceprevir are introduced for treatment of HCV genotype 1 infection along with peg-IFN and ribavirin. There are no reports of acute pancreatitis due to telaprevir and boceprevir in liver transplant setting. We managed two such cases; both were male with HCV genotype 1 infection, had living donor liver transplantation for hepatocellular cancer few years ago and stable on cyclosporine. Both developed AP a month after adding one of PI to their combination therapy. First patient had past history of partial response with peg-IFN and ribavirin and retreated with addition of telaprevir to combination therapy. Second patient received peg-IFN and ribavirin for 4 months and then boceprevir was added. Patients were managed conservatively, the culprit PI was stopped and they recovered. We used the Naranjo Probability Scale for Adverse Drug Events to estimate the probability that a drug was the cause of the acute pancreatitis. A score of 7 was calculated in both patients, indicating a probable adverse drug reaction. The algorithm devised by Trivedi et al to diagnose drug-induced pancreatitis was also used and confirmed that this was likely to be a drug reaction. There is adequate circumstantial evidence pointing to telaprevir and boceprevir as the cause of their acute pancreatitis. Further evidence is needed but in the meantime we would recommend routine monitoring of amylase levels for all patients on triple therapy and advise patients of potential symptoms for which they should seek medical advice.


[PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed782    
    Printed53    
    Emailed0    
    PDF Downloaded103    
    Comments [Add]    

Recommend this journal